×

zbMATH — the first resource for mathematics

On a new definition of the fractional difference. (English) Zbl 0648.39002
Differences of fractional order are introduced so that they obey a general exponential law \(\Delta^{r+s}=\Delta^ r\Delta^ s\), the Leibniz rule and in addition, the definition involves only finite summation. This is achieved through a generalization of the binomial coefficient and by “inverting” the operator of the n-fold summation. The order \(\alpha\) can be any complex number and only values of f at integer points are involved. It is proved that the difference operator \(\nabla^{t}_{a} {}^{\alpha}\) of order \(\alpha\) here defined has the “nice” properties, like linearity, composition of the form \(\nabla^{t}_{a} {}^{\alpha} \nabla^{t}_{a} {}^{\beta}= \nabla^{t}_{a} {}^{\alpha +\beta}\), \(\beta\neq 1,2,..\). (for positive integers \(\beta\) a more complicated formula is given) the Leibniz rule \[ \nabla^{t}_{a} {}^{\alpha}f(t)g(t)= \sum^{t- a}_{n=0}\binom{\alpha}{n} [\nabla^{t-n}_{a} {}^{\alpha-n}f(t-n)] [\nabla^ n g(t)]. \] Further results and applications are also given. It is shown that the solution of a second order linear difference equation with variable coefficients can be expressed in terms of the coefficients using differences of fractional order. The limiting case of the differences introduced here are proved to be identical to earlier considered differences of arbitrary real order \(\alpha\).
Reviewer: J.Gregor

MSC:
39A70 Difference operators
39A12 Discrete version of topics in analysis
47B39 Linear difference operators
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] J. B. Díaz and T. J. Osler, Differences of fractional order, Math. Comp. 28 (1974), 185 – 202. · Zbl 0282.26007
[2] C. W. J. Granger and Roselyne Joyeux, An introduction to long-memory time series models and fractional differencing, J. Time Ser. Anal. 1 (1980), no. 1, 15 – 29. · Zbl 0503.62079
[3] J. R. M. Hosking, Fractional differencing, Biometrika 68 (1981), no. 1, 165 – 176. · Zbl 0464.62088
[4] Godfrey L. Isaacs, Exponential laws for fractional differences, Math. Comp. 35 (1980), no. 151, 933 – 936. · Zbl 0494.40001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.